E-ISSN 2231-3206 | ISSN 2320-4672
 

Case Report 


Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR.

Abstract
ITP is a bleeding disorder which is not associated by a systemic disease caused by low platelet count or thrombocytes. However, use of dapsone is limited by adverse effects such as methemoglobinemia, reticulocyte increase, hemolysis, hemoglobin decrease, red cell life span shortened, agranulocytosis, anemia, leukopenia, and pure red cell aplasia. This report relates to an incident to methemoglobinemia after administration of dapsone as the second line agent for treatment of ITP in a tertiary care hospital. A 46-year-old male, with a case of immune thrombocytopenia and a family history of aplastic anemia in mother. Now presented with high grade fever associated with generalized weakness, cough with expectoration and shortness of breath and decreased urine output. He was admitted for further management. Initial laboratory investigations were done. Blood and urine cultures were sent. His arterial blood gas showed elevated methemoglobin (18.2). Peripheral smear revealed microcytic hypochromic anemia with polychromatophils, microspherocytes, and relative neutrophilia. Urine culture showed Escherichia coli and blood culture was sterile. Serum electrolytes were sent. He had elevated international normalized ratio (INR) value (5.93). Warfarin and dapsone were withheld.

Key words: Dapsone; Immune thrombocytopenia; Methemoglobinemia


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Chanshi Chandran
Articles by Anju A Mathew
Articles by Ranjini Pillai
Articles by Roshni PR
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. Natl J Physiol Pharm Pharmacol. 2017; 7(12): 1436-1438. doi:10.5455/njppp.2017.7.0621729062017


Web Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. https://www.njppp.com/?mno=270229 [Access: June 01, 2022]. doi:10.5455/njppp.2017.7.0621729062017


AMA (American Medical Association) Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. Natl J Physiol Pharm Pharmacol. 2017; 7(12): 1436-1438. doi:10.5455/njppp.2017.7.0621729062017



Vancouver/ICMJE Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. Natl J Physiol Pharm Pharmacol. (2017), [cited June 01, 2022]; 7(12): 1436-1438. doi:10.5455/njppp.2017.7.0621729062017



Harvard Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR (2017) Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. Natl J Physiol Pharm Pharmacol, 7 (12), 1436-1438. doi:10.5455/njppp.2017.7.0621729062017



Turabian Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. 2017. Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. National Journal of Physiology, Pharmacy and Pharmacology, 7 (12), 1436-1438. doi:10.5455/njppp.2017.7.0621729062017



Chicago Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. "Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report." National Journal of Physiology, Pharmacy and Pharmacology 7 (2017), 1436-1438. doi:10.5455/njppp.2017.7.0621729062017



MLA (The Modern Language Association) Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR. "Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report." National Journal of Physiology, Pharmacy and Pharmacology 7.12 (2017), 1436-1438. Print. doi:10.5455/njppp.2017.7.0621729062017



APA (American Psychological Association) Style

Chanshi Chandran, Anju A Mathew, Ranjini Pillai, Roshni PR (2017) Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report. National Journal of Physiology, Pharmacy and Pharmacology, 7 (12), 1436-1438. doi:10.5455/njppp.2017.7.0621729062017